Indiana, 2009

Flooding in Indiana, March 1 to 3, 2009

March 1 to 3, 2009 · NWS IND · 4 events in 4 counties and zones

Rainfall of one quarter to slightly over one inch from a cold frontal passage caused lowland flooding to return to portions of the Wabash River at the very end of February and into early March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Rainfall of one quarter to slightly over one inch from a cold frontal passage caused lowland flooding to return to portions of the Wabash River at the very end of February and into early March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 28, 6:09 PM EST, 5 hours 51 minutes earlier.

Area forecast discussion, Feb 28, 6:09 PM EST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
609 PM EST SAT FEB 28 2009

.AVIATION...DISCUSSION FOR 01/00Z TAFS

VFR CONDITIONS EXPECTED THROUGH THE PD. TIGHT SFC GRADIENT IN
BETWEEN LOW PRES ACRS THE SERN CONUS AND STG HIGH PRES ACRS THE
PLAINS WL KEEP THE NNE WINDS UP ABV 10 KTS THROUGH THE PD...GUSTY
TOMORROW AFTERNOON AS ONLY SCT DIURNAL CU SUGGESTED BY THE CU
DEVELOPMENT PROGS.

&&

.DISCUSSION...

PROBLEM OF DAY IS HOW COLD TEMPS WILL BE.

LATEST MAPS SHOW HIGH PUSHING INTO AREA FROM THE NORTH AND LOW
SKIRTING BY TO SOUTH. MODELS ALL CONCUR ABOUT LOW MOVING EAST
TONIGHT...LEAVING HIGH TO DOMINATE WX FOR SEVERAL DAYS.

THE MODELS ALSO AGREE THIS PROCESS WILL SET UP A NORTHEAST FLOW WITH
STRONG COLD ADVECTION FROM A BIG RESERVOIR OF CHILLY AIR OVER
EASTERN CANADA. THIS IS UNUSUAL. MORE COMMONLY GOOD COLD ADVECTION
SITUATIONS INVOLVE A WESTERLY COMPONET.

MOS RARELY DOES WELL IN UNUSUAL SITUATIONS. LOOKING AT
UPSTREAM...I WILL BE LOT CLOSER TO THE MET THAN THE OTHER GUIDANCE
FOR THE DURATION.

THE HIGH SHOULD AT LEAST KEEP US DRY INTO MID WEEK. HOWEVER WE MAY
NOT SEE CLEAR SKIES DEVELOP UNTIL TOMORROW NIGHT SINCE EVEN AFTER
INFLUENCE OF LOW WEAKENS MOISTURE MAY MOVE IN FROM LAKES ERIE AND
HURON. MID LEVEL CLOUDS MAY APPEAR AHEAD OF NEXT SYSTEM BY LATE
MONDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KWIATKOWSKI
AVIATION...MK
Hazardous weather outlook, Feb 28, 4:50 AM EST, 19 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
450 AM EST SAT FEB 28 2009

INZ021-030-031-036>042-045>049-052>057-061>065-068>072-011000-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
450 AM EST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-060-067-011000-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
450 AM EST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOWLAND FLOODING IS EXPECTED TO DEVELOP ALONG THE WABASH RIVER
FROM SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Tippecanoe

When
March 1, 12:00 AM EST to 12:45 AM EST
Where
Tippecanoe County, 1.85 mi NNE of West Lafayette to 1.51 mi NNE of Welborn Arpt
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.476, -86.892

Very minor flooding occurred along the Wabash River in Tippecanoe County, including in and near Lafayette, due to heavy rain. The river crest was less than one foot above flood stage. This event is a continuation from February.

Flood, Vermillion

When
March 1, 2:00 AM EST to March 2, 9:00 AM EST
Where
Vermillion County, 2.55 mi NNE of Highland to 1.37 mi NNE of Highland
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.836, -87.387

Very minor flooding occurred along the Wabash River in Vermillion County, including in and near Montezuma in Parke County, due to heavy rain. The river crest was just under one half foot above flood stage.

Flood, Parke

When
March 1, 2:00 AM EST to March 2, 9:00 AM EST
Where
Parke County, 2.67 mi NNW of Montezuma to 3.01 mi WNW of West Union
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.837, -87.386

Very minor flooding occurred along the Wabash River in Parke County, including in and near Montezuma, due to heavy rain. The river crest was just under one half foot above flood stage.

Flood, Sullivan

When
March 2, 4:00 PM EST to March 3, 4:00 AM EST
Where
Sullivan County, 4.98 mi WNW of Graysville to 5.05 mi WSW of Graysville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.148, -87.656

Very minor flooding occurred along the Wabash River in Sullivan County, including near Hutsonville, IL, due to heavy rain. The river crested only one tenth of a foot above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156914, 156915, 156916, 156917.